Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 511, NWS Sioux Falls, SD

August 23, 2004Aurora County, Douglas County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 23, 2004, 10:24 PM CDT for Aurora County, Douglas County, South Dakota. It was in force for 36 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 23, 2004, 10:24 PM CDT (03:24 UTC)
Expired
Aug 23, 2004, 11:00 PM CDT
In force
36 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

Counties Aurora County, SD, Douglas County, SD

The radar

The Sioux Falls radar (KFSD), 148 km from the middle of the area, began a volume at 03:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 23, 10:43 PM CDTHAIL 0.755 Ssw Stickney, SDIN ADDITION TO THE DIME SIZED HAIL, HEAVY RAIN BROUGHT AT LEAST 0.50 INCH OF RAIN IN 20 MINUTES.
Aug 23, 10:43 PM CDTHAIL 0.755 Ssw Stickney, SDIN ADDITION TO THE DIME SIZED HAIL, HEAVY RAIN BROUGHT AT LEAST 0.50 INCH OF RAIN IN 20 MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 3.4 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2004-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1648 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2004-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 181 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1648 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
802 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
181 m²/s²
0-3 km storm-relative helicity
254 m²/s²
Significant tornado parameter
1.0
Supercell composite
9.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 240324 CCA
SVRFSD
SDC003-043-240400-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING...CORRECTED PORTION OF DOUGLAS COUNTY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1022 PM CDT MON AUG 23 2004

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN AURORA COUNTY IN SOUTHEAST SOUTH DAKOTA
  NORTHWEST DOUGLAS COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 1100 PM CDT

* AT 1019 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  HARRISON...OR ABOUT 24 MILES NORTH OF LAKE ANDES...MOVING EAST AT
  15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  STICKNEY AROUND 1050 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...HEAVY RAINS AND
DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4356 9874 4339 9868 4345 9833 4367 9834

$$
 JH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 9:59 PM CDT, 25 minutes earlier.

Area forecast discussion, Aug 23, 9:59 PM CDT, 25 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
959 PM CDT MON AUG 23 2004

.DISCUSSION...
NOT TOO MANY CHANGES TO FORECAST THIS EVENING. WARM SECTOR TSRA
ACTIVITY HAS DIMINISHED WITH LOSS OF INSOLATION.  FOCUS NOW IS ON
BOUNDARIES IN THE AREA...DRY LINE/PRE FRONTAL TROUGH JUST WEST OF
THE CWA...AND WARM FRONT ACTIVITY ALONG FAR NORTHEAST BORDER.  NOT
MUCH MOVEMENT TO EITHER AREA OF STORMS...ALTHOUGH STARTING TO SEE
SOME ADDITIONAL DEVELOPMENT INTO FAR SOUTHWEST COUNTIES OF OUR CWA
AS OF 0230Z.  HAVE ADJUSTED POPS A LITTLE TO COVER ACTIVITY IN THE
NORTHEAST CWA BETTER...OTHERWISE PREVIOUS FORECAST OF TSRA CHANCE IN
CENTRAL SD SPREADING EAST OVERNIGHT LOOKS OK.  JH

&&

.PREV DISCUSSION...
PULSE THUNDERSTORMS CONTINUE TO REDEVELOP ACROSS THE REGION ON TAIL
END OF UPPER VORT LOBE MOVING THROUGH WESTERN MN. CONVECTION ALSO
DEVELOPING NORTHWARD FROM EASTERN NEBRASKA...WHICH WILL LIKELY TRACK
INTO NW IA BY LATE AFTERNOON AND EARLY EVENING. SHEAR PRETTY WEAK
AND INSTABILITY MARGINAL...SO ONLY PULSE HAILERS ARE EXPECTED.
ANOTHER AREA OF CONVECTION SHOULD DEVELOP OVER THE WESTERN HIGH
PLAINS OF THE DAKOTAS AS A STRONG WAVE ROTATES THROUGH EASTERN MT.
MOST OF THIS ACTIVITY WILL TRACK EAST AND NORTHEAST...BUT SOME
DEVELOPMENT COULD OCCUR AS FAR SOUTH AS OUR CWA...SO WILL CONTINUE
CHANCE POPS TONIGHT...JUST SLOW DOWN THE PROGRESSION A LITTLE. FRONT
SHOULD WORK INTO THE CWA ON TUESDAY AFTERNOON...AND WITH BETTER
SHEAR AND DECENT MOISTURE...SHOULD SEE A BETTER CHANCE FOR SEVERE
STORMS..ESPECIALLY OVER THE EASTERN HALF OF THE CWA.

QUITE A BIT OF DISAGREEMENT BETWEEN THE ETA AND GFS FOR WEDNESDAY AS
GFS TRIES TO HOLD ON TO SOME DAYTIME CONVECTION WHILE THE ETA IS DRY
AND HEATS US OUT A LITTLE MORE. WILL JUST GO CONSENSUS HERE AS MANY
THINGS COULD CHANGE DEPENDING UPON CONVECTION.

THURSDAY INTO THURSDAY NIGHT COULD PROVE TO BE DRY FOR MOST
LOCATIONS AS MAIN UPPER WAVE BEGINS TO DIG INTO THE SOUTHERN ROCKIES
AND BETTER MOISTURE ADVECTION AND MID LEVEL FORCING WELL WEST OF THE
AREA. ALSO THINKING THAT WITH RIGHT REAR QUAD OF UPPER JET MOVING
THROUGH THE WESTERN HIGH PLAINS AND A STRONG MID LEVEL FRONT...COULD
END UP WITH MOSTLY POST-FRONTAL ACTIVITY THURSDAY NIGHT. THAT WOULD
KEEP ALL BUT THE WESTERN THIRD OF THE CWA DRY. SO WILL ONLY PLACE
POPS OVER THE WEST THURSDAY NIGHT. BY FRIDAY...MAIN WAVE BEGINS TO
ROTATE NORTHEAST AND FRONT WORKS ACROSS CWA. IF THE SLOWING TREND
CONTINUES...FRIDAY COULD PROVE TO BE A PRETTY BUSY DAY WITH GOOD
SHEAR AND A STRONG UPPER LEVEL JET.

IN THE LATTER PERIODS...MAIN WAVE MOVES THROUGH LATE FRIDAY...BUT
ZONAL FLOW CONTINUES THROUGH THE WEEKEND INTO EARLY NEXT WEEK. WHILE
THE FORECAST WILL BE DRY ON SUNDAY AND MONDAY...NOT OUT OF THE
QUESTION TO SNEAK SOMETHING IN. OTHERWISE...BACK TO WHAT LOOKS LIKE
AT OR BELOW NORMAL TEMPERATURES SUNDAY AND MONDAY...SO WILL GO
SLIGHTLY BELOW GUIDANCE TO COMPENSATE FOR COOLER...POSSIBLY CLOUDIER
CONDITIONS.

&&

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Aug 23, 11:39 AM CDT, 10 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1139 AM CDT MON AUG 23 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-241200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1139 AM CDT MON AUG 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH THE
JAMES VALLEY EARLY THIS AFTERNOON...SPREADING SLOWLY EASTWARD IN
AREAS MAINLY ALONG AND SOUTH OF INTERSTATE 90 IN SOUTH DAKOTA.
AFTER 3 PM...SCATTERED SHOWERS AND THUNDERSTORMS WILL BEGIN TO
DEVELOP INTO NORTHWEST IOWA AND SOUTHWEST MINNESOTA.  SEVERE
WEATHER WILL BE POSSIBLE IN AREAS MAINLY ALONG THE MISSOURI RIVER
CORRIDOR WHERE ISOLATED STRONGER STORMS COULD HAIL TO QUARTER
SIZE AND WINDS TO AROUND 65 MPH WILL BE POSSIBLE. AN ISOLATED
TORNADO WILL ALSO BE POSSIBLE ALONG THE MISSOURI RIVER CORRIDOR
FROM SPRINGFIELD TO AROUND SIOUX CITY.

BY LATE THIS EVENING...AN EVOLVING LINE OF SCATTERED
THUNDERSTORMS WILL MOVE INTO AREAS FROM CHAMBERLAIN TO
HURON...THIS LINE IS EXPECTED TO WEAKEN SOMEWHAT BY THE TIME IT
REACHES INTERSTATE 29 WELL AFTER MIDNIGHT. HOWEVER...LARGE HAIL
AND ESPECIALLY DAMAGING WIND WILL BE A THREAT FOR STORMS WEST OF
A LINE FROM ARLINGTON...TO SALEM...TO TYNDALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE EXPECTED TO RE INTENSIFY ALONG A FRONTAL
BOUNDARY FROM NEAR BROOKINGS SOUTH TO NEAR YANKTON TUESDAY
AFTERNOON. THE THUNDERSTORMS ARE THEN EXPECTED TO MOVE SOUTHEAST
INTO NORTHWEST IOWA AND SOUTHWEST MINNESOTA DURING THE EVENING.
SCATTERED SEVERE WEATHER IN THE FORM OF LARGE HAIL AND DAMAGING
WIND ARE POSSIBLE.

THE FRONTAL ZONE WILL LINGER ACROSS THE AREA ON WEDNESDAY.
THUNDERSTORMS MAY ONCE AGAIN DEVELOP OVER THE AREA WITH ISOLATED
SEVERE WEATHER POSSIBLE FROM SOUTHWEST MINNESOTA...FAR SOUTHEAST
SOUTH DAKOTA...THROUGH NORTHEAST NEBRASKA INTO NORTHWEST IOWA.

THUNDERSTORMS ARE ALSO EXPECTED ON FRIDAY. AT THIS TIME IT IS TO
EARLY TO FORECAST THE POSSIBILITY OF SEVERE WEATHER WITH THESE
THUNDERSTORMS. THIS THREAT WILL BE CLOSER DEFINED IN LATER
OUTLOOKS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 300 PM ALONG THE
MISSOURI
RIVER FROM TYNDALL TO SIOUX CITY...AND POSSIBLE AFTER 900 PM FOR
AREAS
WEST OF THE JAMES RIVER.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Aug 23, 6:37 PM CDT, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
637 PM CDT MON AUG 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             7 W FREEMAN             43.35N 97.57W
08/23/2004  0.88 INCH        HUTCHINSON         SD   PUBLIC

&&

JRM
Local storm report, Aug 23, 7:00 PM CDT, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
700 PM CDT MON AUG 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0649 PM     HAIL             1 NE CLAYTON            43.45N 97.64W
08/23/2004  1.00 INCH        HUTCHINSON         SD   PUBLIC

&&

JRM
Local storm report, Aug 23, 9:00 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
900 PM CDT MON AUG 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0404 PM     HAIL             SIOUX CITY              42.50N 96.39W
08/23/2004  0.88 INCH        WOODBURY           IA   TRAINED SPOTTER

            FELL ON NORTH SIDE OF TOWN

0406 PM     HAIL             NORTH SIOUX CITY        42.54N 96.50W
08/23/2004  1.25 INCH        UNION              SD   BROADCAST MEDIA

0440 PM     HAIL             ALCESTER                43.02N 96.63W
08/23/2004  0.75 INCH        UNION              SD   TRAINED SPOTTER

0517 PM     HAIL             ALCESTER                43.02N 96.63W
08/23/2004  0.88 INCH        UNION              SD   TRAINED SPOTTER

0528 PM     HAIL             2 W TYLER               44.28N 96.18W
08/23/2004  1.25 INCH        LINCOLN            MN   PUBLIC

0541 PM     HAIL             1 S ARCO                44.37N 96.18W
08/23/2004  0.75 INCH        LINCOLN            MN   TRAINED SPOTTER

0615 PM     HAIL             3 NE IVANHOE            44.49N 96.21W
08/23/2004  0.88 INCH        LINCOLN            MN   PUBLIC

0620 PM     HAIL             7 W FREEMAN             43.35N 97.57W
08/23/2004  0.88 INCH        HUTCHINSON         SD   PUBLIC

0649 PM     HAIL             1 NE CLAYTON            43.45N 97.64W
08/23/2004  1.00 INCH        HUTCHINSON         SD   PUBLIC

&&

JRM
Local storm report, Aug 23, 9:51 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
951 PM CDT MON AUG 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             FREEMAN                 43.35N 97.43W
08/23/2004  0.88 INCH        HUTCHINSON         SD   TRAINED SPOTTER

&&

JRM
Special weather statement, Aug 23, 10:15 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1015 PM CDT MON AUG 23 2004

SDZ050-057-240400-
BRULE-GREGORY-
1015 PM CDT MON AUG 23 2004

...SEVERE THUNDERSTORM WATCH NUMBER 776 HAS BEEN CANCELLED FOR
SOUTH CENTRAL SOUTH DAKOTA...

THE THREAT OF SEVERE WEATHER HAS DIMINISHED OVER THE AREA. THEREFORE
THE SEVERE THUNDERSTORM WATCH...WHICH WAS IN EFFECT UNTIL 11 PM
CDT...HAS BEEN CANCELLED FOR BRULE AND GREGORY COUNTIES IN SOUTH
CENTRAL SOUTH DAKOTA.

 HACKER
Local storm report, Aug 23, 10:21 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1021 PM CDT MON AUG 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1015 PM     HAIL             7 NNE HENDRICKS         44.60N 96.37W
08/23/2004  0.75 INCH        LINCOLN            MN   TRAINED SPOTTER

            IN ADDITION TO HEAVY RAIN AND DIME SIZED HAIL, SPOTTER
            SAID HE HAD OVER 1 INCH OF RAIN AN HOUR AGO. NOW IT IS
            PROBABLY AROUND 2 INCHES, BUT NO FLOODING IS VISIBLE.

&&

JRM

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 9:28 PM CDTTornado WarningFSDBrookings32 min
Aug 23, 10:22 PM CDTSevere Thunderstorm WarningFSDAurora, Douglas38 min
Aug 23, 11:00 PM CDTSevere Thunderstorm WarningFSDDouglas, Hutchinson30 min
Aug 23, 11:37 PM CDTSevere Thunderstorm WarningFSDDouglas23 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.